I became depressed (or something) after my father died in my 40’s. Call it mid-life crisis, whatever. Left to my own devices, I would have made it through it. I chose to talk to my doctor about it because it was effecting my home life and was effecting me in my role as a father. I had no more than mentioned this when the Doctor was writing a prescription for Prozac. Reluctantly, I decided to try it. Here is what I can tell you in hindsight:
1) This medicine will make you fat. With no change in diet or exercise, I quickly gained 30 pounds in six months.
2) You don’t feel “right” the entire time you are taking this stuff. Just off cognitively. I had the mental acuity of a bowling ball.
3)I had slight improvement in general mood and cheerfulness. But, for me, just as there were heightened positive senses, the lows were lower as well.
I decided to stop taking it on my own. Just threw the bottle in the trash, which I did in haste and now know wasn’t a good idea. There is a withdrawal. For a couple of days I had what I can only describe as “zaps” where I had trouble controlling my thoughts. I was aware and in control of my thoughts, but I could not control what I was thinking or stop thinking about something.
I can see how this would screw up a kid. I can also see how these drugs could be a relief. Above is just what I experienced. Never again for this cowboy.
Never again for this cowboy.
My daughter and not as a child - was prescribed Prozac and she did same; she took it only a few days and hated the way it made her feel; and so got rid of it; and has never 'gone there' since. Nor to any other 'pharma'. Have heard friends comment on how their 'child' does not like their drug MO's; but they 'keep on'; nonetheless. For many; a 'rock and a hard place'; for others; perhaps; some real help. Don't know; but amazing the numbers; sad in truth; how many kids relying on drugs to get them through the day - and/or their parents/teachers. . .